Alabama, 2007

Hail and Damaging Winds in Alabama, April 2 to 4, 2007

April 2 to 4, 2007 · NWS BMX · 13 events in 6 counties and zones

Isolated severe thunderstorms caused large hail and wind damage early in the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$123,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Isolated severe thunderstorms caused large hail and wind damage early in the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 2, 1:47 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 2, 1:47 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 PM CDT MON APR 2 2007

.DISCUSSION...

WELL...THERE IS CERTAINLY A CHANGE IN THE AIR ESPECIALLY FROM THE
PAST FEW WEEKS. SEEMS THAT THE RECENT COLD FRONT HAS FINALLY
HELPED IN BREAKING US AWAY FROM THE SUMMER-LIKE RIDGE THAT HAS
BEEN IN PLACE. THE CHANGES COMING ARE GOING TO BE SIGNIFICANTLY
DIFFERENT EVEN SHOCKING TO SOME FOLKS.

IN THE SHORT TERM...IT APPEARS THAT WE WILL HAVE AN IMPULSE WAVE
MOVE THROUGH STARTING TONIGHT INTO TOMORROW JUST BEFORE IT WASHES
OUT WITH THE RATHER WEAK COLD FRONT THAT WILL APPROACH FROM THE
NORTHWEST TOMORROW EVENING. THE IMPULSE IS CURRENTLY LOCATED IN
THE GULF JUST SOUTH OF LA. EVEN THOUGH BOTH FEATURES WILL WEAKEN
THERE SHOULD BE ENOUGH LIFT TO BRING US MORE BENEFICIAL RAIN. SOME
MODEL GUIDANCE EVEN BRINGS US THE POTENTIAL FOR STRONG STORMS
TOMORROW AFTERNOON. THINKING IS THAT SHOULD BE SOMEWHAT LIMITED
THANKS TO WEAKENING LAPSE RATES ALOFT. HAVE TO KEEP IT IN THE BACK
OF YOUR MIND THOUGH WHEN THE FLOW IS GOOD AS IT IS ALOFT AND LEFT
OVER BOUNDARIES FROM THIS PAST WEEKENDS ACTIVITY.

AS FOR THE LONG TERM...EVEN THOUGH THE COLD FRONT IS ON THE WEAKER
SIDE, ITS AFTERMATH WILL BRING SIGNIFICANT CHANGES TO THE EASTERN
HALF OF THE US. THE LOW CENTER WILL SIT NEARLY STATIONARY OVER
EASTERN CANADA OPENING A PIPELINE FROM NORTHERN CANADA. THIS WILL
USHER SIGNIFICANTLY COOLER AIR TO OUR AREA. THIS SHOULD ALL START
TO HAPPEN EARLY THURSDAY MORNING AND LAST THROUGH AT LEAST NEXT
MONDAY. THIS MEANS BELOW NORMAL TEMPS FOR SEVERAL DAYS AND THE
POTENTIAL FOR FREEZES IN THE EARLY MORNING HOURS. QUITE A CHANGE
FROM THE PAST SEVERAL WEEKS. WE WILL CONTINUE TO MENTION ALL OF
THIS AND NARROW DOWN THE NUMBERS CLOSER TO THE MIDDLE AND END OF
THIS WEEK. JUST KNOW THAT IT APPEARS THAT MAJOR CHANGES ARE ON THE
WAY.

17/KLAWS

&&

AVIATION...DISCUSSION FOR 18Z TAFS.
MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE AREA.  THROUGH
00Z EXPECT CEILINGS 3000 TO 5000 FEET WITH TEMPORARY CEILINGS AROUND
1500 FEET IN VICINITY OF ISOLATED SHOWERS/THUNDERSTORMS.  FROM 00Z
TO 06Z VFR CONDITIONS WILL PREVAIL AT ALL LOCATIONS.  AFTER 06Z
LOW CLOUDS AND PATCHY FOG WILL DEVELOP ACROSS THE AREA.  EXPECT IFR
CONDITIONS AT ALL LOCATIONS WITH CEILINGS BELOW 1000 FEET AND
VSBYS 3 TO 5 MILES IN FOG.  LOW CLOUDS AND FOG WILL SLOWLY
DISSIPATE AFTER 16Z .

/50/

&&

BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     59  79  58  67  38 /  10  50  60  10  10
ANNISTON    60  80  60  67  39 /  20  50  60  20  10
BIRMINGHAM  63  80  59  68  40 /  20  50  60  20  10
TUSCALOOSA  62  80  61  72  41 /  20  50  60  20  10
CALERA      61  80  61  72  42 /  20  50  60  20  10
AUBURN      61  80  61  74  44 /  20  50  40  30  10
MONTGOMERY  63  80  63  73  43 /  20  50  30  30  10
TROY        62  80  60  76  42 /  20  50  30  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Apr 2, 12:29 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 PM CDT MON APR 2 2007

ALZ011>015-017>050-031829-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
129 PM CDT MON APR 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...
GENERALLY ALONG AND SOUTH OF A LINE FROM WHITE HALL TO PHENIX CITY.
THE BEST CHANCE FOR STRONG STORM DEVELOPMENT WILL BE BETWEEN 3 PM AND
8 PM...ASSOCIATED WITH THE MAXIMUM HEATING OF THE DAY. THE MAIN
THREAT WOULD BE SMALL HAIL AND WIND GUSTS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG STORMS ARE POSSIBLE ON TUESDAY...GENERALLY FROM 2 PM
UNTIL 8 PM...ASSOCIATED WITH THE MAXIMUM HEATING OF THE DAY. THE MAIN
THREAT WILL BE THUNDERSTORM WINDS OF 35 TO 45 MPH AND SMALL HAIL.
A COLD FRONT APPROACHES THE AREA TUESDAY NIGHT AND STRONG STORMS
WILL BE POSSIBLE ALONG THE FRONT. THESE STORMS WILL BE LIMITED TO
AREAS NORTH OF INTERSTATE 59 AND OCCUR FROM AROUND MIDNIGHT TO NEAR
4 AM. THESE STORMS ARE EXPECTED TO EXHIBIT A WEAKENING TREND AS THE
MOVE INTO NORTHERN ALABAMA.

BREEZY CONDITIONS WILL BE EXPECTED AHEAD OF THE COLD FRONT TUESDAY
AFTERNOON AND ON WEDNESDAY BEHIND THE FRONT. A FEW WIND GUSTS MAY
APPROACH 25 MPH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

10/ARM

In the hours before

Special weather statement, Apr 2, 2:58 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
358 PM CDT MON APR 2 2007

ALZ048-022130-
RUSSELL-
358 PM CDT MON APR 2 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL COUNTY UNTIL 430
PM CDT...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES WEST OF UCHEE CREEK...MOVING EAST AT 15 MPH.
THIS STORM CAN PRODUCE WIND GUSTS OF UP TO 45 MPH.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR UCHEE CREEK THROUGH 430 PM
CDT.

10/ARM
Special weather statement, Apr 2, 3:13 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 PM CDT MON APR 2 2007

ALZ041-022145-
AUTAUGA-
413 PM CDT MON APR 2 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR AUTAUGA COUNTY UNTIL 445
PM CDT...

AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER AUTAUGAVILLE...MOVING EAST AT 15 MPH. SMALL HAIL
WILL BE POSSIBLE WITH THIS STORM.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR AUTAUGAVILLE...BOOTH...
AUTAUGA COUNTY AIRPORT AND PRATTVILLE THROUGH 445 PM CDT.

10/ARM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail, 5 thunderstorm wind, 1 funnel cloud, 1 lightning. Local standard time, as filed.

Hail, Autauga

When
April 2, 3:46 PM CST
Where
Autauga County, Prattville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.470, -86.480

Hail, Cherokee

When
April 3, 1:20 PM CST
Where
Cherokee County, Sand Rock
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.280, -85.750

Hail, Talladega

When
April 3, 1:27 PM CST
Where
Talladega County, 1.28 mi NNE of Stemley
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.517, -86.222

Funnel Cloud, Talladega

When
April 3, 1:35 PM CST
Where
Talladega County, 2.18 mi ENE of Stemley
Reported by
Fire Department/Rescue
Coordinates
33.512, -86.195

Reported at the intersection of AL-34 and CR-332.

Hail, Cherokee

When
April 3, 1:45 PM CST
Where
Cherokee County, Cedar Bluff
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.220, -85.600

Hail, Cherokee

When
April 3, 3:40 PM CST
Where
Cherokee County, Cedar Bluff
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.220, -85.600

Hail, Cherokee

When
April 3, 3:58 PM CST
Where
Cherokee County, 5 mi E of Cedar Bluff
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.220, -85.513

Thunderstorm Wind, Walker

When
April 3, 11:30 PM CST
Where
Walker County, Cordova
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.750, -87.180

A tree fell down on a car and power lines were downed.

Thunderstorm Wind, Tuscaloosa

When
April 4, 1:05 AM CST
Where
Tuscaloosa County, Duncanville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.050, -87.450

One tree fell on a trailer.

Thunderstorm Wind, Tuscaloosa

When
April 4, 1:05 AM CST
Where
Tuscaloosa County, University
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.220, -87.400

One tree fell down on the University of Alabama campus.

Lightning, Tuscaloosa

When
April 4, 1:05 AM CST
Where
Tuscaloosa County, 6.54 mi SSE of Samantha
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.333, -87.577

Lightning produced a house fire on Lake Tuscaloosa.

Thunderstorm Wind, Tallapoosa

When
April 4, 1:45 AM CST
Where
Tallapoosa County, Dadeville
Measured
39 kt (45 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.830, -85.750

One very large building under contruction was destroyed at the Dadeville Industrial Park.

Thunderstorm Wind, Autauga

When
April 4, 2:24 AM CST
Where
Autauga County, Prattville
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.470, -86.480

A few trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29951, 29952, 29953, 29954, 29955, 29956, 29957, 29958, 29959, 29962, 29963, 29960, 29961.